Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 72, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 21, 2011, 5:38 PM CDT for Bon Homme County, Hutchinson County, South Dakota. It was in force for 21 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2011, 5:38 PM CDT (22:38 UTC)
- Expired
- May 21, 2011, 5:59 PM CDT
- In force
- 21 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 58.0 mph
Counties Bon Homme County, SD, Hutchinson County, SD
The radar
The Sioux Falls radar (KFSD), 97 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 5:40 PM CDT | HAIL 0.25 | 4 Ne Tyndall, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.6 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 537 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- -96 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
461
WUUS53 KFSD 212238
SVRFSD
SDC009-067-212315-
/O.NEW.KFSD.SV.W.0072.110521T2238Z-110521T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
538 PM CDT SAT MAY 21 2011
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN BON HOMME COUNTY IN SOUTHEAST SOUTH DAKOTA...
CENTRAL HUTCHINSON COUNTY IN SOUTHEAST SOUTH DAKOTA...
* UNTIL 615 PM CDT
* AT 538 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR TYNDALL...OR 24 MILES WEST OF
YANKTON...AND MOVING NORTH AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SCOTLAND AROUND 555 PM CDT...
MENNO AROUND 605 PM CDT...
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE OLIVET.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4297 9801 4344 9785 4336 9751 4317 9761
4316 9764 4311 9764 4289 9774
TIME...MOT...LOC 2238Z 197DEG 35KT 4302 9784
WIND...HAIL <58MPH 1.00IN
$$
HANKO2 follow-up statements
259
WWUS53 KFSD 212248
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
548 PM CDT SAT MAY 21 2011
SDC009-067-212315-
/O.CON.KFSD.SV.W.0072.000000T0000Z-110521T2315Z/
HUTCHINSON SD-BON HOMME SD-
548 PM CDT SAT MAY 21 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
BON HOMME AND CENTRAL HUTCHINSON COUNTIES UNTIL 615 PM CDT...
AT 547 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 5 MILES NORTHEAST OF TYNDALL...OR 25 MILES
NORTHWEST OF YANKTON...MOVING NORTH AT 40 MPH.
IN ADDITION...AT 545 PM PENNY SIZED HAIL WAS REPORTED 2 MILES
NORTHEAST OF TYNDALL WITH THIS STORM.
THE SEVERE THUNDERSTORM WILL BE NEAR...
SCOTLAND AROUND 555 PM CDT...
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE OLIVET.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4306 9795 4344 9785 4336 9751 4319 9762
4316 9764 4311 9766 4300 9774
TIME...MOT...LOC 2247Z 197DEG 35KT 4310 9780
WIND...HAIL <58MPH 1.00IN
$$
HANKO982
WWUS53 KFSD 212259
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
559 PM CDT SAT MAY 21 2011
SDC009-067-212309-
/O.CAN.KFSD.SV.W.0072.000000T0000Z-110521T2315Z/
HUTCHINSON SD-BON HOMME SD-
559 PM CDT SAT MAY 21 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BON HOMME AND
CENTRAL HUTCHINSON COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN SIOUX FALLS.
LAT...LON 4306 9795 4344 9785 4336 9751 4319 9762
4316 9764 4311 9766 4300 9774
TIME...MOT...LOC 2259Z 197DEG 35KT 4321 9775
$$
HANKOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:55 PM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, May 21, 3:55 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 355 PM CDT SAT MAY 21 2011 .DISCUSSION... UPPER LOW REMAINS FAIRLY STATIONARY OVER THE NORTHERN PLAINS. WITH SEVERAL SPOKES OF ENERGY ROTATING ARUOND THE PARENT LOW...UNSTABLE CONDITIONS WILL PERSIST THROUGH THE OVERNIGHT. LATEST SATELLITE IMAGERY DEPICTS A WAVE NEAR THE CENTRAL SD/NE BORDER WHICH IS EXPECTED TO MOVE EASTWARD INTO THE MISSOURI VALLEY THEN TURN NORTHEASTWARD INTO SOUTHERN MINNESOTA AFTER MIDNIGHT. MOST RECENT ANALYSIS INDICATES THAT THERE WILL BE A GOOD POTENTIAL FOR SEVERE WEATHER TO DEVELOP THIS AFTERNOON AND EVENING MAINLY SOUTH OF I90 AND EAST OF YANKTON WHERE DECENT LAPSE RATES...VERY LITTLE CIN...MUCAPE NEAR 2000 J/KG AND DEWPOINTS 60+ DEGREES EXIST. RIGHT NOW SHEAR DOES NOT LOOK VERY IMPRESSIVE BUT COULD POTENTIALLY INCREASE AS THE AFTERNOON CONTINUES. EXPECT THE PRIMARY THREAT TO BE HAIL WITH SOME DAMAGING WINDS POSSIBLE...WITH MAINLY PULSE TYPE STORMS WHICH WILL LIKELY MOVE EAST-NORTHEASTWARD IN THE MO VALLEY AREA WITH SOME ADDITIONAL DEVELOPMENT IN NORTHWEST IOWA. ACTIVITY SHOULD INCREASE OVER THE NEXT FEW HOURS BEFORE EXIT THE FORECAST AREA LATE THIS EVENING/EARLY MORNING. WITH THE DEPARTURE OF THE WAVE...SHOWERS WILL TAPER OFF TO MORE ISOLATED ACTIVITY AFTER MIDNIGHT. THE SURFACE LOW WILL BEGIN WOBBLING INTO OUR NORTHWESTERN BORDER AND WILL BRING AN ADDITIONAL CHANCE OF SHOWER LATE TONIGHT ACROSS THE NORTHWEST. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR NORTHWEST IA ZONES PLUS DAKOTA COUNTY NE UNTIL 10 PM. ON SUNDAY...UPPER LEVEL LOW WILL TAKE A WOBBLY TRACK FROM CENTRAL SOUTH DAKOTA INTO WESTERN MINNESOTA. ANOTHER STRONG LOBE LOOKS TO ROTATE THROUGH THE AREA IN THE LATER MORNING TO EARLY AFTERNOON. BEST COVERAGE OF PRECIPITATION WOULD LIKELY OCCUR LEADING THIS FEATURE...ACROSS AREAS NORTH OF INTERSTATE 90. FAIRLY GOOD POTENTIAL FOR MIXING IN THE SOUTHERN PERIPHERY OF THE UPPER LOW... WHICH WOULD FAVOR TEMPERATURES FROM THE MID 60S NORTH TO MID 70S SOUTH. MOST RAOBS INDICATE THAT WITH THE FAIRLY COOL TEMPERATURES ALOFT...IT WILL LIKELY DESTABILIZE ENOUGH...ESPECIALLY AROUND THE PERIPHERY...TO GET A DECENT COVERAGE OF SHOWERS/ISOLATED TO SCATTERED THUNDER...WHICH WILL UNDERGO A CERTAIN DEGREE OF DIURNAL DOWNSWING HEADING INTO THE EVENING HOURS. A SECONDARY AREA OF DEVELOPMENT BY MID AFTERNOON ALONG THE TRAILING SECONDARY CONVERGENCE BOUNDARY THROUGH NW IA. AT BEST...AN ISOLATED STORM OR TWO MAY BE CAPABLE OF SOME SMALL HAIL. MONDAY...MORE OF THE SAME...BUT TO A LESSER DEGREE AS CORE OF UPPER LOW PRESSURE PULLS EAST FROM THE AREA. WIND GRADIENT DECREASES... SO MIXING WILL PRODUCE LESS WIND. SHOULD DESTABILIZE AGAIN TO GET MORE SHOWERS WITH LESS OF A CHANCE FOR THUNDER. ONE INTERESTING CHALLENGE WILL BE TEMPERATURES. ACTUAL OFF SURFACE TEMPERATURES ARE NOT TOO FAR OFF THOSE TODAY IN EASTERN MT FOR LOCATIONS A BIT EITHER SIDE OF I29. WHILE A LOWER ELEVATION WILL ALLOW FOR SOMEWHAT WARMER READINGS...WONDER IF MODELS ARE NOT TRYING TO OVERMODERATE READINGS BOTH SUNDAY IN THE NORTH...AND MOST AREAS FOR MONDAY...WHERE PURE MIXING WOULD FAVOR MUCH CLOSER TO 70 NORTH AND LOWER 70S SOUTH. FOR NOW...ONLY TOOK A SMALL STEP TOWARD WARMER READINGS. VORTICITY AXIS WILL CONTINUE TO SHEAR AND GET HUNG UP CLOSER TO THE MISSOURI RIVER ON TUESDAY...CAUGHT UP CONFLUENCE OF IN SPLIT FLOW. PROBABLY NOT MUCH OF A PRECIPITATION THREAT FOR MOST OF THE SOUTH ON TUESDAY...BUT SOME BETTER RETURN FLOW ALOFT WILL START TO FEED BACK TOWARD SOUTH CENTRAL SOUTH DAKOTA BY LATER IN THE DAY...AS UPPER WAVE IN SOUTHERN BRANCH STARTS TO PUSH INTO THE CENTRAL PLAINS. RIDGING TO THE NORTH WILL START TO REALLY DRIVE SOME DRYING IN ON EAST TO NORTHEAST FLOW...WITH DEWPOINTS PROBABLY ENDING UP LOWER THAN GUIDANCE FOR NORTHERN HALF OF THE AREA. FOR THE EXTENDED RANGE /TUESDAY NIGHT THROUGH SATURDAY/ CHALLENGES IN SPLIT FLOW REGIME CONTINUE TO IMPEDE CONFIDENCE IN THE OVERALL SOLUTION. SOME VARIETY IN HOW MUCH NORTHERN STREAM INFLUENCE WILL ENCROACH INTO THE NORTHERN PLAINS AT THE START OF THE PERIOD...AND THEN TRULY VERY LITTLE AGREEMENT TO BE FOUND IN PATTERN TOWARD START OF NEXT WEEKEND. GFS FEATURES TYPICAL RUN TO RUN MASSIVE SWING...ECMWF FEATURING A LARGE SWING OF ITS OWN...AND LITTLE OVERALL AGREEMENT BETWEEN SOLUTIONS. THEREFORE...STUCK A BIT CLOSER TO AN ENSEMBLE WEIGHTED TIMING AND LOCATION. REINTRODUCED SOME LOW POPS TOWARD THE MISSOURI RIVER FOR TUE NIGHT INTO WEDNESDAY AS IS REALLY ONLY AN OPERATIONAL GFS WHICH KEEPS THE ENTIRE AREA DRY...WITH MOST OTHER SOLUTIONS ALLOWING UPPER LOW TO WANDER FAR ENOUGH NORTHWARD TO AT LEAST BECOME WORTHY OF A CHANCE MENTION WITH SOME MID LEVEL FRONTOGENESIS ALIGNED ALONG THE MISSOURI RIVER. NOT NOTICING ENOUGH POTENTIAL TO GET INSTABILITY NECESSARY FOR THUNDER MENTION AT THIS POINT. INDICATION THAT SYSTEM SHOULD PULL OUT BY WED NIGHT...WITH ONLY LAGGY ECMWF HOLDING BACK ENOUGH TO MAKE PRECIPITATION A THREAT IN THE SOUTHEAST. FOR NOW...DID NOT CHANGE THU NIGHT/FRIDAY POPS...AS ENOUGH UNCERTAINTY IN SYSTEM STRUCTURE/TIMING THAT DESIRE TO AVOID MAKING A WORSE FORECAST AT EXPENSE OF TRYING TO IMPROVE. STILL LOOKS LIKE SLIGHTLY BETTER CLUSTER FOR NORTHWARD DYNAMIC FORCING. TEMPERATURES LOOK TO REMAIN JUST ON THE SHY SIDE OF NORMAL THROUGH THE END OF NEXT WEEK...ALTHOUGH A TREND TOWARD MODERATION FROM EARLY WEEK WILL CONTINUE. MAINLY MID 60S TO LOWER 70S FOR MAXES...AND 40S TO LOWER 50S FOR MINS APPEAR FAVORED...WITH COOLEST MINS PROBABLY ON THURSDAY MORNING WITH RIDGING. /CHAPMAN && .AVIATION... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE AREA MAINLY THIS AFTERNOON AND EVENING. SOME ISOLATED SEVERE STORMS WITH HAIL ARE POSSIBLE MAINLY ACROSS NORTHWEST IOWA. OTHERWISE...VFR CONDITIONS ARE EXPECTED. && .FSD WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. NE...NONE. SD...NONE. &&
Hazardous weather outlook, May 21, 11:13 AM CDT, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1113 AM CDT SAT MAY 21 2011 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-221200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1113 AM CDT SAT MAY 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS AFTERNOON BEFORE DYING OFF THIS EVENING. SEVERE THUNDERSTORMS ARE NOT EXPECTED TODAY...ALTHOUGH A FEW STRONGER STORMS MAY PRODUCE SMALL HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE SUNDAY AND MONDAY...BUT SEVERE THUNDERSTORMS AREA NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 3:14 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 25 min |
| May 21, 5:53 PM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, Miner, Sanborn | 37 min |
| May 21, 6:47 PM CDT | Severe Thunderstorm Warning | FSD | Union | 28 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.